Sunday, February 24, 2013
Steroids: Is My Teenager Using Them?
Anabolic Androgenic Steroids (AAS), when combined with exercise, build muscle mass. Bodybuilders, athletes, and teenagers who are trying to look "buff" have relatively easy access to these drugs. The AAS are not the corticosteroids, which in creme form can be used for skin problems, or injected into joint spaces to treat inflammation. Common names for the AAS are Winstrol, Stanazolol, Dianabol or "T" for testosterone. These drugs can be taken orally or injected, and cause muscle growth and may speed injury healing. Unless provided by prescription by a licensed physician, they are illegal, and the AAS are banned by all amateur and professional sports leagues, including High School and College leagues. Side effects of AAS use - which you may notice - are increased acne, muscle injuries, shrinkage of the testicles, breast growth in boys, and the profound irritability called "Roid Rage," Girls can show the growth of facial hair, development of a masculine bone structure, and the cessation of their menstrual periods. But the most common thing to notice, in both boys and girls, is the rapid and uncharacteristic muscle growth. If you notice this in your teenager, start asking questions. Is he/she taking any supplements? Getting anything from guys at the gym? Buying anything over the internet? If you know or suspect that your teenager is using AAS, get him or her a a consultation with a physician who is knowledgeable about AAS as quickly as humanly possible. DO NOT have your teenager abruptly stop the AAS, as the reduction in AAS use must be medically managed.